Maine, 2008

Heavy Snow in Maine, March 20 to 21, 2008

March 20 to 21, 2008 · NWS GYX · 1 event in 1 county or zone

A moist northwest upslope flow on the back side of an area of low pressure brought heavy snow to portions of the mountains. 8 inches of snow reported in Rangeley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A moist northwest upslope flow on the back side of an area of low pressure brought heavy snow to portions of the mountains. Amounts were quite variable across the region with 7.8 inches of snow reported in Rangeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 20, 1:45 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 20, 1:45 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
245 PM EDT THU MAR 20 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE INTO THE MARITIMES OVERNIGHT AND A STRONG
NORTHWEST FLOW WILL PERSIST IN ITS WAKE THROUGH FRIDAY NIGHT. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD EAST ON SATURDAY AND
SUNDAY. HIGH PRESSURE WILL CREST OVER THE AREA ON MONDAY. A WARM
FRONT WILL APPROACH THE AREA FROM THE SOUTHWEST MONDAY NIGHT AND
WILL PUSH INTO NORTHERN NEW ENGLAND ON TUESDAY AS LOW PRESSURE
APPROACHES FROM THE WEST. LOW PRESSURE WILL CROSS NORTHERN NEW
ENGLAND EARLY WEDNESDAY AND WILL RACE EAST INTO THE MARITIMES BY
WEDNESDAY NIGHT. A COLD FRONT WILL CROSS THE AREA WEDNESDAY NIGHT
AND PUSH SOUTH OF THE REGION ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
GOOD UPSLOPE EVENT ALREADY GETTING UP TO SPEED IN THE MOUNTAINS
AND SNOW IS EXPECTED TO BE HEAVY AT TIMES OVERNIGHT AS STRONG
NORTHWEST FLOW SETS UP IN WAKE OF DEPARTING LOW. CONTINUING WINTER
STORM WARNINGS FOR THE MOUNTAINS FOR STORM TOTALS OF 6 TO 12
INCHES BY FRIDAY AFTERNOON.

CURRENTLY MID LEVEL TROUGH CROSSING WESTERN MAINE KICKING OF
SCATTERED SNOW SQUALLS AS COLDER AIR RETURNS TO THE REGION. EXPECT
THIS ACTIVITY TO DIMINISH DOWNWIND OF THE MOUNTAINS THROUGH THE
REMAINDER OF THE AFTERNOON BUT COULD LINGER THROUGH THE EARLY
EVENING IN THE CONNECTICUT VALLEY. CANT RULE OUT A SNOW SHOWER
ANYWHERE SOUTH OF THE MOUNTAINS AND HAVE GENERALLY FOLLOWED LOW
CHANCE POPS OF THE GFS. HAVE GONE ABOVE MOS TEMPS FOR THE
OVERNIGHT AS CLOUDS AND WELL MIXED ATMOSPHERE SHOULD KEEP TEMPS
UP.

&&

.SHORT TERM /FRIDAY/...

WINDS KICK INTO HIGH GEAR ON SATURDAY AS LOW PRESSURE INTENSIFIES
OVER EASTERN CANADA. WILL CONTINUE HIGH WIN WATCH FOR THIS
FORECAST PACKAGE AND LET MID SHIFT DECIDE ON EITHER WARNING OR
ADVISORIES. THINKING AT THIS TIME IS THAT ADVISORIES SHOULD COVER
THE SITUATION. MOUNTAIN SNOWS SHOULD BEGIN TO WIND DOWN FRIDAY
MORNING AND TAPER TO SNOW SHOWERS FRIDAY AFTERNOON. ELSEWHERE A
MIX OF SUN AND CLOUDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
GUSTY WINDS FROM INTENSE MARITIME LOW WILL CONT THRU MUCH OF
FRIDAY NGT ALONG WITH -SHSN OVER THE MT ZONES WHERE SOME LGT
ACCUMULATION IS LIKELY. CONDITIONS IMPROVE OVER THE WEEKEND AS
THE LOW WEAKENS AND EXITS TO THE NE. DRY COOL WX FOLLOWS INTO
EARLY NEXT WEEK. THE GFS CONTINUES TO KEEP THE OCEAN LOW WELL OUT
TO SEA WHILE THE ECMWF TRIES TO BRING A BIG STORM CLOSE TO THE
COAST. WILL CONT TO GO WITH THE GFS WHICH HAS BEEN FAIRLY
CONSISTENT.

FOR THE SHORTER LONG TERM WILL USE GFS40 AND MAV MOS WHILE THE
LONGER LONG TERM WILL USE GRIDDED MOS AND FILL IN WITH GFS40.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...IFR/LIFR CIGS AND VSBY IN THE MOUNTAINS IN SNOW. ELSEWHERE
TONIGHT EXPECT AREAS OF MVFR CIGS TO MOVE OUT WITH VFR CONDITIONS
THROUGH FRIDAY.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...GUSTY NW WINDS CONT
ACROSS THE FA INCLUDING ALL TAF SITES THRU A GOOD PORTION OF
FRIDAY NGT AS THE INTENSE SFC LOW REMAINS OVER THE MARITIMES.

&&

.MARINE...
SHORT TERM...GALE WARNING IN EFFECT THROUGH FRIDAY.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...STRONG GUSTY NW WINDS
CONT THRU FRIDAY NGT FROM THE INTENSE SFC LOW OVER THE MARITIMES.
WILL KEEP THE GLW GOING THRU THE NGT. CONDITIONS IMPROVE OVER THE
WEEKEND AS THE LOW SLOWLY WEAKENS AND MOVES TO THE NE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     MEZ007>009-012>014-018>028.
     WINTER STORM WARNING UNTIL 9 AM EDT FRIDAY FOR MEZ007>009.
NH...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     NHZ001>010-013-014.
     WINTER STORM WARNING UNTIL 9 AM EDT FRIDAY FOR NHZ001>003.
MARINE...GALE WARNING UNTIL 6 AM SATURDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Mar 20, 10:04 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1104 AM EDT THU MAR 20 2008

MEZ007>009-NHZ001>003-211515-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-
1104 AM EDT THU MAR 20 2008

...WINTER STORM WARNING IN EFFECT UNTIL 9 AM EDT FRIDAY...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ012>014-018>028-NHZ004>010-013-014-211515-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1104 AM EDT THU MAR 20 2008

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ151-153-211515-
PENOBSCOT BAY-CASCO BAY-
1104 AM EDT THU MAR 20 2008

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

NOT APPLICABLE.

ANZ150-152-154-211515-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1104 AM EDT THU MAR 20 2008

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

NOT APPLICABLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Franklin

When
March 20, 6:00 PM EST to March 21, 9:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91859.